Texas, 2022

Hail in Texas, April 12, 2022

April 12, 2022 · NWS SJT · 3 events in 1 county or zone

Scattered thunderstorms developed across the Heartland during the afternoon. Large hail was reported in Brown County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Scattered thunderstorms developed across the Heartland during the afternoon. Large hail was reported in Brown County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 12, 1:58 PM CST, 38 minutes earlier.

Area forecast discussion, Apr 12, 1:58 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
258 PM CDT Tue Apr 12 2022

...New FIRE WEATHER...

.SHORT TERM...
(This evening through Wednesday)
Issued at 222 PM CDT Tue Apr 12 2022

As of 2:30 PM...the dryline was situated roughly along and east
of line from Stamford to San Angelo to Junction line. Scattered
showers and thunderstorms have developed east of the dryline
across our eastern counties. A severe thunderstorm warning has
already been issued on the storm currently in northern Coleman
County. Given the current environment- ML CAPE values of
2000-2500 J/KG and mid level lapse rates of 8 degrees C/KM per
current RAP analysis- additional strong to severe thunderstorms
are possible through the afternoon and evening hours for the far
eastern Concho Valley and Heartland. The bulk of the activity
should exit our county warning area by around 6-7 PM. For tonight
will hold on to a slight chance of PoPs across our far
southeastern counties as a Pacific front moves down into the area.
Otherwise, lows will fall into the upper 50s to mid 60s.

Wednesday will be much cooler compared to today behind the
Pacific front. Highs will be in the upper 70s and 80s. The
combination of very dry conditions (relative humidity values under
10%) and gusty west- northwest winds will lead to another day of
critical fire weather conditions across the entire area.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 210 PM CDT Tue Apr 12 2022

Southerly return flow will build back in on Thursday, which should
allow high temperatures to climb back into the upper 80s and low 90s
by the end of the week. Otherwise, dry weather will persist. Over
the weekend, there are some model differences, as the GFS shows a
cold front coming down into Texas on Saturday, the ECMWF delays this
front until Sunday. High temperatures could range from the mid 70s
to the low 90s over the weekend, but for now, we trended with the
warmer solution, given the dry soil conditions and overall warm
pattern. Regardless, this could include some rain chances for our
southeast counties over the weekend, but models are still struggling
to get a handle on timing and location.

&&

.AVIATION...
(18Z TAFS)
Issued at 134 PM CDT Tue Apr 12 2022

Scattered showers and thunderstorms have developed this afternoon
east of KSJT. Confidence is low on if these storms will impact any
of our eastern terminals- mainly KABI, KBBD, and KJCT. Will
continue to monitor radar trends closely and amend the TAFS as
necessary. Otherwise, gusty westerly winds will continue this
afternoon before coming down overnight. Westerly winds will become
gusty again tomorrow afternoon behind a cold front.

&&

.FIRE WEATHER...
Issued at 258 PM CDT Tue Apr 12 2022

A Red Flag Warning remains in effect through this evening for
the Big Country, Concho Valley, and the Northern Edwards
Plateau. Gusty southwest winds combined with minimum relative
humidity values 7-18 percent are resulting in critical fire
weather conditions.

A Fire Weather Watch remains in effect for all of west central
Texas for Wednesday. After passage of a Pacific front early in
the day, gusty west to northwest winds combined with relative
humidity falling below 10 percent will result in critical fire
weather conditions. Wind speeds are expected to be 15-25 mph with
higher gusts.

Elevated fire weather conditions are expected to continue through
the rest of the week, during the afternoon hours. Warm and above
normal temperatures will be combined with relative humidity values
dropping to 6-12 percent Thursday, and 10-30 percent Friday.
Winds will be from the south to southeast on Thursday, and mostly
from the south on Friday. Overall wind speeds will be lower than
what is occurring in the first half of this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     63  79  44  83 /  10   0   0   0
San Angelo  62  81  44  87 /  10   0   0   0
Junction    62  85  47  88 /  10   0   0   0
Brownwood   61  83  43  85 /  20   0   0   0
Sweetwater  63  76  46  83 /   0   0   0   0
Ozona       60  79  48  86 /   0   0   0   0
Brady       65  82  47  85 /  20   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for Callahan-Coke-
Crockett-Fisher-Haskell-Irion-Jones-Nolan-Runnels-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.

Fire Weather Watch from Wednesday morning through Wednesday
evening for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-
Haskell-Irion-Jones-Kimble-Mason-McCulloch-Menard-Nolan-Runnels-
San Saba-Schleicher-Shackelford-Sterling-Sutton-Taylor-
Throckmorton-Tom Green.

&&

SHORT TERM...42
LONG TERM....SK
AVIATION...42
Hazardous weather outlook, Apr 12, 1:22 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
222 PM CDT Tue Apr 12 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
222 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms are possible this afternoon
and evening mainly east of a Abilene to Ballinger to Junction
line. Large hail and damaging winds are the primary severe
weather threats.

A Red Flag Warning for critical fire weather conditions remains
in effect until 9 PM this evening, for areas generally west of a
Throckmorton to Cross Plains to Sonora line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather conditions will continue across the area on
Wednesday. A Fire Weather Watch has been issued for all of West
Central Texas from 10 AM until 8 PM Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 12, 12:16 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
116 PM CDT Tue Apr 12 2022

TXZ066-127-139-121900-
Runnels TX-Coleman TX-Taylor TX-
116 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of northwestern
Coleman, southeastern Taylor and northeastern Runnels Counties
through 200 PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hatchel, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winters, Lawn, Novice, Hatchel, Silver Valley, Crews, Glen Cove,
Benoit, Goldsboro and Lake Winters Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3193 9946 3174 9992 3194 10006 3222 9968
      3215 9963 3209 9963 3208 9958
TIME...MOT...LOC 1816Z 239DEG 21KT 3190 9994

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Daniels
Special weather statement, Apr 12, 1:28 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
228 PM CDT Tue Apr 12 2022

TXZ154-155-122015-
McCulloch TX-San Saba TX-
228 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of central McCulloch
and west central San Saba Counties through 315 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brady Lake, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brady, Placid, Brady Lake, Rochelle and Us-190 Near The Mcculloch-
San Saba County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

&&

LAT...LON 3099 9943 3115 9956 3141 9916 3115 9901
TIME...MOT...LOC 1928Z 236DEG 21KT 3110 9943

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Daniels
Special weather statement, Apr 12, 2:03 PM CST, 33 minutes before
Special Weather Statement
National Weather Service San Angelo TX
303 PM CDT Tue Apr 12 2022

TXZ140-154-155-122045-
McCulloch TX-Brown TX-San Saba TX-
303 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of southeastern Brown,
northeastern McCulloch and northwestern San Saba Counties through 345
PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hall, or near Placid, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richland Springs, Algerita, Skeeterville, Elm Grove, Placid, Mercury,
Hall, Milburn, Locker, Spring Creek, Indian Creek and Us-
190 Near The Mcculloch-San Saba County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

&&

LAT...LON 3130 9859 3113 9910 3138 9924 3167 9880
      3161 9878 3147 9900 3144 9896 3146 9894
      3144 9893 3144 9887 3141 9884 3141 9878
      3137 9876 3143 9873 3140 9869 3134 9871
      3137 9866 3132 9865 3133 9859
TIME...MOT...LOC 2003Z 240DEG 24KT 3127 9909

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Daniels
Special weather statement, Apr 12, 2:14 PM CST, 22 minutes before
Special Weather Statement
National Weather Service San Angelo TX
314 PM CDT Tue Apr 12 2022

TXZ140-122045-
Brown TX-
314 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of central Brown County
through 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp Bowie, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brownwood, Early, Blanket, Zephyr and Camp Bowie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

&&

LAT...LON 3170 9868 3169 9875 3167 9877 3161 9878
      3158 9883 3155 9895 3174 9905 3186 9878
      3170 9867
TIME...MOT...LOC 2013Z 240DEG 24KT 3162 9892

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Daniels

The radar

The Dyess AFB radar (KDYX), 105 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brown

When
April 12, 2:36 PM CST
Where
Brown County, 0.59 mi E of Zephyr
Measured
1.25 in hail
Reported by
Public
Coordinates
31.680, -98.790

The public reported half dollar size hail.

Hail, Brown

When
April 12, 2:38 PM CST
Where
Brown County, 1.5 mi NNW of May
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.000, -98.940

Hail, Brown

When
April 12, 3:00 PM CST
Where
Brown County, 0.59 mi E of Zephyr
Measured
1.25 in hail
Reported by
Public
Coordinates
31.680, -98.790

The public reported half dollar size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022899, 1022900, 1022901.